Community Acquired Acute Kidney Injury from Edible Agents: Report from a Developing Country, Bangladesh
Tabassum Samad*, Wasim M. Mohosin ul Haque, Muhammad A. Rahim, Sarwar Iqbal, Palash Mitra
Identifiers and Pagination:Year: 2017
First Page: 20
Last Page: 28
Publisher Id: TOUNJ-10-20
Article History:Received Date: 04/05/2016
Revision Received Date: 09/09/2016
Acceptance Date: 10/10/2016
Electronic publication date: 31/05/2017
Collection year: 2017
open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Toxin is a common cause of community acquired acute kidney injury (AKI) which includes environmental toxins like plant toxins as well as various drugs and chemicals which are usually ingested for medicinal as well as recreational purposes.
Averrhoa carambola (Star fruit/ Kamranga) and Avorrhoa bilimbi are two such commonly used traditional remedies. They belong to family Oxalidaecae and contain high-levels of oxalic acid. AKI may occur after consuming concentrated juice due to deposition of oxalate crystals in the renal tubules.
Here we present two patients who developed AKI after ingestion of freshly made juice from A. bilimbi and star fruit. Both patients were diabetic and the juice was ingested on empty stomach with the belief of improving glycemic status. Initial presentation was GI upset in both scenarios. Patient with A. bilimbi toxicity had diabetic nephropathy and required hemodialysis. Renal biopsy revealed deposition of polarizable oxalate crystals in the patient who consumed A. bilimbi and acute tubular necrosis in the patient with star fruit toxicity. All cases regained normal renal function within three months.
We also present a patient who ingested raw fish gallbladder as a remedy for asthma. The patient presented with AKI within five days of ingestion and required hemodialysis. His highest serum creatinine was 10.4mg/dl and fell to 1.7 mg/dl after four weeks. Cyprinol and related compounds in fish gallbladder are thought to be the cause of acute tubular necrosis in such cases.
The fourth patient developed AKI with rhabdomyolysis after consuming a locally made energy drink. He also required dialysis and serum creatinine gradually improved from 7.2mg/dl to 1.4mg/dl at discharge. The possibility of toxicity of caffeine, adulteration with other chemicals or ascorbic acid toxicity causing oxalate nephropathy could not be excluded.
All four patients developed AKI caused after ingesting easily available products and are presented here for public awareness. We believe proper knowledge and education can reduce toxin induced AKI in our society.